Hail, San Saba
- When
- June 15, 3:20 PM CST
- Where
- San Saba County, 14.29 mi W of Cherokee
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.960, -98.940
Public reported half dollar size hail.
Supercell thunderstorms developed during the afternoon and evening hours mainly east of an Abilene to San Angelo to Sonora line. The sever storms produced large to very large hail and isolated damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Supercell thunderstorms developed during the afternoon and evening hours mainly east of an Abilene to San Angelo to Sonora line. The sever storms produced large to very large hail and isolated damaging winds. Also, a brief tornado was reported in Fisher County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 15, 2:00 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 300 PM CDT Thu Jun 15 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 213 PM CDT Thu Jun 15 2023 Another round of strong to severe storms is possible late this afternoon/evening. Hot and moist conditions will create a very favorable environment for severe storms. CAPE values are way over sufficient severe values with CAPEs exceeding 7000J/kg in some areas. Shear values above 50 kts are expected and mid-level lapse rates are also high, exceeding 8 to 9 C/km. All of these ingredients will allow any storm that can get started, quickly become strong to severe. Large hail, strong winds, and an isolated tornado are all possible. The dryline moving through this afternoon could help trigger convection. Models are in general agreement that storms should start around 4 or 5 PM give or take an hour. Highest chances of severe weather are in the eastern half of our CWA. Tomorrow will be hot again. The ridge and high pressure aloft will continue to build. However, we do have a cold front approaching our area tomorrow. It will likely move through the Big Country in the morning and early afternoon. Areas behind the front will have north/northwesterly winds. The dryline will jut out into our southern western counties, turning winds westerly and drying out the air. Winds should be south/southwesterly elsewhere. Exactly where these two boundaries set up will affect the high temperature pretty significantly. Areas behind the front could see highs more in the 90s and south of the front highs will be above 100. A heat advisory will be in effect for the Concho Valley, Northwest Hill Country, Northern Edwards Plateau, and southern Heartland. && .LONG TERM... (Friday night through next Wednesday) Issued at 213 PM CDT Thu Jun 15 2023 500mb ridge across the state of Texas Fri night will flatten out somewhat Saturday as a 500mb shortwave trough moves across north Texas. The 12Z GFS progs convection developing with this feature and a stationary frontal boundary across west central Texas Sat morning will be a focus for convective initiation Sat afternoon into Sat evening as the boundary lifts northward as a warm front during the day. In addition...the dryline may also be focus for thunderstorms Sat afternoon into Sat evening. SPC currently has most of the CWA under a marginal risk of severe weather Saturday and Sat night with a slight risk across extreme northern portions of the CWA...north of the I-20 interstate. NBM POPs appear too low for Saturday and Sat night so have adjusted POPs slightly higher to reflect the GFS model convection. The next opportunity for convection might be Tuesday into Tues night as the GFS progs an MCS developing across west central Texas as the dryline across west Texas may provide a focus for convection initiation. There is quite a bit of uncertainty on the timing and location of thunderstorms Tuesday and Wednesday so will not adjust NBM POPs for now. The excessive heat will continue through the weekend into early next week as the 500mb subtropical ridge across northern Mexico Sunday moves very slowly westward if any through the rest of the forecast period. Heat Advisories if not Excessive Heat Warnings will be needed through the weekend into next week as temperatures approach Excessive Heat Warning criteria Sunday through Wednesday. In addition...afternoon temperatures Monday through Wednesday will approach record high temperatures across portions of the CWA. && .AVIATION... (18Z TAFS) Issued at 1211 PM CDT Thu Jun 15 2023 There's a chance of severe storms this evening, starting around 4 PM. Right now, we only have it affecting KABI and KBBD for a few hours. However, it is possible that KJCT could see a storm and it's not out of the realm of possibilities that KSJT might see some convection developing nearby. Things should calm down overnight. Low clouds could try to make there way into KABI and KJCT around 12Z Friday, but confidence is low and they have been left out for now. && .PRELIMINARY POINT TEMPS/POPS... Abilene 68 94 72 97 / 0 0 0 20 San Angelo 74 107 76 105 / 0 0 0 20 Junction 74 107 76 104 / 10 0 0 10 Brownwood 71 100 71 101 / 0 0 0 20 Sweetwater 68 95 72 101 / 0 0 0 20 Ozona 72 106 76 102 / 0 0 0 10 Brady 74 105 75 101 / 10 0 0 10 && .SJT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for Coke-Crockett- Irion-Kimble-Schleicher-Sterling-Sutton-Tom Green. Heat Advisory from 1 PM to 8 PM CDT Friday for Coke-Concho- Crockett-Irion-Kimble-Mason-McCulloch-Menard-Runnels-San Saba- Schleicher-Sterling-Sutton-Tom Green. && SHORT TERM...AP LONG TERM....61 AVIATION...AP
Hazardous Weather Outlook National Weather Service San Angelo TX 235 PM CDT Thu Jun 15 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-161945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 235 PM CDT Thu Jun 15 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible across eastern portions of the Big Country, portions of the Heartland, and portions of the Northwest Hill Country this afternoon and evening, mainly along and east of a Haskell to Abilene to Menard line. Any storms that develop could become severe with very large hail, damaging winds, and an isolated tornado as the primary threats. A heat advisory remains in effect for Sterling, Coke, Irion, Tom Green, Crockett, Schleicher, Sutton and Kimble Counties through 7 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A heat advisory will be in effect from 1 PM to 8 PM Friday for the Concho Valley, Northwest Hill Country, Northern Edwards Plateau, and southern Heartland. Temperatures are expected to exceed 105 degrees in some areas. Heat advisories and possibly excessive heat warnings will likely be needed for much of the next week. Strong to severe storms are possible again Saturday afternoon and evening. The biggest threat will be in the northern Big Country for large hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service San Angelo TX
352 PM CDT Thu Jun 15 2023
TXZ154-155-152130-
McCulloch TX-San Saba TX-
352 PM CDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of east central
McCulloch and southwestern San Saba Counties through 430 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Us-190 Near The Mcculloch-
San Saba County Line, or 9 miles southeast of Rochelle, moving east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail, along with
frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richland Springs, Algerita, Sloan, Harkeyville and Us-
190 Near The Mcculloch-San Saba County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.
&&
LAT...LON 3105 9918 3123 9917 3136 9876 3097 9872
TIME...MOT...LOC 2051Z 273DEG 32KT 3114 9909
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
19The Ft Hood radar (KGRK), 151 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
26 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Public reported half dollar size hail.
Public reported half dollar size hail.
COOP observer reported half dollar size hail. There was mostly dime size hail falling for 2 hours.
The public reported quarter size hail in Junction near I-10.
Law Enforcement reported golf ball size hail in Junction.
Trained spotter reported quarter size hail.
Public reported ping pong ball size hail.
Public reported ping pong ball size hail.
Public reported quarter size hail.
The public reported tree limbs snapped and a storage shed blown over.
An amateur radio operator reported golf ball size hail 3 miles southeast of Noodle.
Trained spotter reported 61 mph wind gust.
The public reported slightly larger than baseball size hail in Noodle.
Trained spotter reported quarter size hail.
A trained spotter reported golf ball size hail 2 miles southeast of Coleman.
Public report of quarter size hail was from mPing.
Law Enforcement reported a tornado 2 miles north of Hitson.
The public reported golf ball size hail 4 miles south-southeast of Anson. The report was from mping.
Public report of quarter size hail was from mPing.
Public report of quarter size hail was from mPing.
The public reported slightly smaller than grapefruit size hail 3 miles southwest of Stamford along US highway 277.
Public reported a few tree branches were blown down due to a microburst.
Public reported quarter size hail.
Public reported quarter size hail.
Trained spotter reported quarter size hail.
Public reported quarter size hail.
Public reported quarter size hail.
Public reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112347, 1112348, 1108030, 1108024, 1108025, 1108031, 1108033, 1108035, 1108039, 1108038, 1108043, 1108117, 1108048, 1108114, 1108081, 1108041, 1108046, 1108084, 1108050, 1108055, 1108088, 1108089, 1108071, 1108120, 1108058, 1108091, 1108092, 1108062, 1108065, 1108066.